Kentucky, 2003

Hail and Damaging Wind in Kentucky, March 19, 2003

March 19, 2003 · NWS LMK · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 19, 3:30 AM EST, 9 hours 28 minutes earlier.

Area forecast discussion, Mar 19, 3:30 AM EST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST WED MAR 19 2003

CONCERNS FOCUS ON SEVERE THREAT THIS MORNING INTO THE AFTN.
WIDESPREAD COVERAGE OF SHOWERS AND A FEW STRONG TSTM SEGMENTS ON
MEMPHIS AND NASHVILLE RADARS ATTM. THIS ACTIVITY WILL PUSH INTO CTRL
KY THIS MORNING AND FURTHER NORTHEAST INTO AFTN. ALTHOUGH SOME
WEAKENING EXPECTED BEFORE DAYBREAK...ACTIVITY SHOULD RE-INTENSIFY
LATER THIS MORNING AS LOW/MID LEVEL LAPSE RATES STEEPEN AND
FAVORABLE UPPER LEVEL DIVERGENCE MOVES INTO AREA. EVEN SO SEVERE
THREAT MARGINAL GIVEN A LACK OF INSTABILITY.

ETA AND GFS IN GOOD OVERALL AGREEMENT. GFS BRINGS IN SOME DRYING TO
THE SOUTHWEST PORTION OF FA THIS AFTN AND SHIFTS HEAVIER PRECIP INTO
CTRL INDIANA BY THAT TIMEFRAME. MEANWHILE ETA & UKMET ARE A LITTLE
SLOWER. WILL LEAN MORE WITH THE GFS IN TERMS OF TAPERING OFF THE
PRECIP THIS AFTN ESPECIALLY IN THE SOUTHWEST AND ALLOW FOR SOME
PARTIAL CLEARING THERE. ALTHOUGH MAIN AXIS OF CONVECTION SHOULD PUSH
NORTH OF KY THIS AFTERNOON AS LOW LEVEL BOUNDARY/WARM FRONT APPROACH
AND DYNAMICAL FORCING WEAKENS...GIVEN ANY SUNSHINE THIS AFTERNOON WE
COULD HAVE ISOLATED TO SCATTERED CONVECTION FIRE UP WITH INCREASING
MODEST  INSTABILITY. AT ANY RATE WILL MENTION MAINLY THIS MORNING
WORDING IN THE SOUTH AND BUMP UP POPS TO CATEGORICAL...TIMING MAINLY
THROUGH EARLY OR MID AFTERNOON OVER NORTHERN FA.

FOR TONIGHT...WILL KEEP A LOW CHANCE POP IN FOR THE EVENING
OTHERWISE PARTLY CLOUDY. ALTHOUGH AIRMASS WILL STILL BE WARM...DRY
SLOT OF SYNOPTIC SYSTEM TAKES OVER BY EVENING. WE SHOULD HAVE SOME
MODEST RADIATIONAL COOLING GIVEN THE SKY COVER. CURRENT FCST LOWER
50S LOOKS FINE. SUBSTANTIAL WARMING INTO MID OR POSSIBLY UPPER 70S
ON THURSDAY GIVEN SUNSHINE AND AIRMASS SHOULD BECOME QUITE UNSTABLE.
IN ADDITION STRONG PVA MOVES INTO THE LOWER OHIO VALLEY IN ADVANCE
OF ANOTHER SHORTWAVE. WILL CONTINUE 50 POPS AND EXPECT MOST ACTIVITY
TO BE IN THE AFTERNOON.

FOR THU NIGHT AND FRI WILL GO WITH CHANCE SHOWERS AS UPPER TROUGH
FINALLY MOVES THROUGH WITHOUT A LOT OF ADDITIONAL FORCING AVAILABLE
TO WORK WITH. LOWER THUNDERSTORM PROBABILITY DURING THAT TIMEFRAME.
SEASONAL TEMPS THIS WEEKEND IN UPPER 50S TO LOWER 60S AND GENERALLY
DRY CONDITIONS EXPECTED.

.SDF...NONE.

JMB
Hazardous weather outlook, Mar 19, 8:45 AM EST, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL
KENTUCKY EARLY THIS MORNING AND OVERSPREAD CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA BY MIDDAY. THE STORM PREDICTION CENTER HAS
REMOVED CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FROM A SLIGHT
RISK TODAY. SOME OF THESE STORMS MAY PRODUCE AN OCCASIONAL WIND GUST
OR SMALL HAIL...ESPECIALLY LATER THIS AFTERNOON NORTH OF A
LOUISVILLE TO LEXINGTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL NOT BE AS WIDESPREAD THURSDAY...HOWEVER,
SCATTERED STORMS WILL TAP GREATER INSTABILITY RESULTING IN A LARGE
HAIL AND DAMAGING WIND THREAT FOR THE ENTIRE OUTLOOK AREA. PRIME
TIME FOR ANY DAMAGING WEATHER WOULD BE DURING THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON WITH MORE
LIKELY ACTIVATION THURSDAY AFTERNOON.

DENMAN

The radar

The Nashville radar (KOHX), 139 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
March 19, 12:58 PM EST
Where
Clinton County, Countywide
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.117

Golf ball size hail was reported over much of the southern part of the county.

Thunderstorm Wind, Clinton

When
March 19, 1:00 PM EST
Where
Clinton County, Albany
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -85.133

A thunderstorm wind gust blew the roof off a home.

Hail, Clinton

When
March 19, 1:00 PM EST
Where
Clinton County, Shipley
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -85.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344786, 5344784, 5344785.